Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2017, 4:35 PM EDT for Preston County, West Virginia; Garrett County, Maryland. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2017, 4:35 PM EDT (20:35 UTC)
- Expired
- Apr 20, 2017, 5:03 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Garrett County, MD, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 134 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:35 PM EDT | TSTM WND DMG | Independence, WV | TREE DOWN |
| Apr 20, 4:50 PM EDT | TSTM WND DMG | Kingwood, WV | TREE DOWN |
| Apr 20, 4:55 PM EDT | TSTM WND DMG | Albright, WV | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WUUS51 KPBZ 202035
SVRPBZ
MDC023-WVC077-202115-
/O.NEW.KPBZ.SV.W.0027.170420T2035Z-170420T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
435 PM EDT THU APR 20 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
West central Garrett County in western Maryland...
Central Preston County in northeastern West Virginia...
* Until 515 PM EDT.
* At 434 PM EDT, a severe thunderstorm was located over Newburg, or 8
miles west of Rowlesburg, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Kingwood... Terra Alta...
Rowlesburg... Newburg...
Reedsville... Albright...
Tunnelton... Valley Point...
Hazelton... Cranesville...
Deep Creek Lake State Park... Swallow Falls State Park...
This includes the following highways...
Interstate 68 in Maryland near mile marker 1.
Interstate 68 in West Virginia between mile markers 29 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3929 7987 3929 7988 3930 7989 3945 7989
3969 7948 3950 7928 3927 7985
TIME...MOT...LOC 2034Z 241DEG 39KT 3939 7982
HAIL...1.00IN
WIND...60MPH
$$
CL2 follow-up statements
306
WWUS51 KPBZ 202052
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
452 PM EDT THU APR 20 2017
MDC023-WVC077-202115-
/O.CON.KPBZ.SV.W.0027.000000T0000Z-170420T2115Z/
Garrett MD-Preston WV-
452 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL GARRETT AND PRESTON COUNTIES...
At 452 PM EDT, a severe thunderstorm was located near Kingwood,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Kingwood... Terra Alta...
Rowlesburg... Albright...
Tunnelton... Valley Point...
Deep Creek Lake State Park... Swallow Falls State Park...
McHenry... Hazelton...
Cranesville... McComas Beach...
This includes the following highways...
Interstate 68 in Maryland near mile marker 1.
Interstate 68 in West Virginia between mile markers 30 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3948 7982 3969 7948 3950 7928 3931 7975
TIME...MOT...LOC 2052Z 241DEG 36KT 3946 7963
HAIL...<.75IN
WIND...60MPH
$$
CL011
WWUS51 KPBZ 202103
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT THU APR 20 2017
MDC023-WVC077-202112-
/O.CAN.KPBZ.SV.W.0027.000000T0000Z-170420T2115Z/
Garrett MD-Preston WV-
503 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GARRETT AND
PRESTON COUNTIES IS CANCELLED...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been cancelled.
LAT...LON 3948 7982 3969 7948 3950 7928 3931 7975
TIME...MOT...LOC 2102Z 241DEG 39KT 3952 7950
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:57 PM EDT, 38 minutes earlier.
Area forecast discussion, Apr 20, 3:57 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 357 PM EDT Thu Apr 20 2017 .SYNOPSIS... An approaching cold front will bring showers and thunderstorms into tonight, followed by cooler temperatures and scattered showers for the weekend. && .NEAR TERM /THROUGH FRIDAY/... In advance of tonight's cold front, a boundary moving across the forecast area brought a line of thunderstorms with damaging winds and large hail. This line will move east and should clear the local area by 5pm. There should be a lull in precipitation through the late afternoon and early evening hours before another round of showers and thunderstorms begins with a cold front. Locations north and west of Pittsburgh will have the best chance for severe weather as the front moves through, with the primary threat coming from damaging winds. Even with rain moving through many locations today, temperatures in eastern Ohio have rebounded into the lower 80s with dewpoints in the 50s, which would help to provide necessary instability for thunderstorms. However, models show wind shear dropping after dark, which could help to limit severe weather. The nighttime crossing from the front should also help to limit strength of overnight storms. Some showers should remain after sunrise on Friday, especially in southeastern locations such as Morgantown and Deep Creek Lake. Rain should persist through much of the morning, with all locations expected to dry out by the afternoon. Highs temperatures will be anywhere from 5 to 15 degrees colder than today's values. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... The front will stall across the Mid Atlantic states through the weekend, but different models continue to show varying solutions as to just how far north rain will progress. Still have contained likely pops to locations south of Wheeling and Latrobe, although GFS and SREF are the most aggressive models bringing rain as far north as Interstate 80. Temperatures will be slightly below normal through the weekend. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A lingering shower could persist Sunday night across the higher elevations, but otherwise the first half of the work week will be dry. The ECMWF and GFS show wide timing differences for Wednesday and Thursday, so have stuck with slight chance pops for now until timing is better resolved. Above normal temperatures are expected with a warming trend throughout the week. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Scattered thunderstorms this afternoon will diminish by early evening with waning instability. MVFR restrictions in showers/storms can be expected this afternoon and again overnight with a crossing cold front. .Outlook... Restrictions are possible with weekend low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 20, 3:17 AM EDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Thu Apr 20 2017 OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-210730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver- Armstrong-Hancock- 317 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms later this afternoon and early tonight. The greatest threat is expected to be damaging winds...with large hail also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021- 509>514-210730- Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms later this afternoon and early tonight. Damaging winds and large hail are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 20, 3:04 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG CRANBERRY TWP 40.69N 80.10W
04/20/2017 BUTLER PA TRAINED SPOTTER
LARGE TREES REPORTED DOWN
&&
EVENT NUMBER PBZ1701328
JDLocal storm report, Apr 20, 3:15 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 4 E CHICORA 40.95N 79.67W
04/20/2017 M1.00 INCH ARMSTRONG PA TRAINED SPOTTER
0313 PM TSTM WND GST 4 E CHICORA 40.95N 79.67W
04/20/2017 E50 MPH ARMSTRONG PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701329
EVENT NUMBER PBZ1701330
XXXLocal storm report, Apr 20, 3:17 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL EAST BRADY 40.98N 79.61W
04/20/2017 M1.50 INCH CLARION PA PUBLIC
&&
EVENT NUMBER PBZ1701331
XXXLocal storm report, Apr 20, 3:30 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL LIMESTONE 41.13N 79.33W
04/20/2017 M1.75 INCH CLARION PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701332
XXLocal storm report, Apr 20, 4:03 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 2 N MILLBANK 40.29N 79.27W
04/20/2017 WESTMORELAND PA 911 CALL CENTER
WIRES DOWN AT MATSON AND CLARK HOLLOW ROAD
&&
EVENT NUMBER PBZ1701333
TGREENSpecial weather statement, Apr 20, 4:28 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
428 PM EDT THU APR 20 2017
MDZ001-PAZ031-075-076-WVZ021-509>513-202115-
Garrett-Fayette Ridges-Greene-Fayette-Eastern Preston-Ridges of
Eastern Monongalia and Northwestern Preston-Marion-Monongalia-Western
Tucker-Preston-
428 PM EDT THU APR 20 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...GUSTY
WIND AND HEAVY RAIN WILL AFFECT WEST CENTRAL GARRETT...SOUTHEASTERN
GREENE...SOUTHWESTERN FAYETTE...MONONGALIA...NORTHWESTERN TUCKER...
PRESTON AND SOUTHEASTERN MARION COUNTIES...
At 428 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Granville to 8 miles south of
Newburg. Movement was northeast at 40 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with these storms.
Locations impacted include...
Morgantown... Uniontown...
Westover... Kingwood...
Mountain Lake Park... Oakland...
Star City... Terra Alta...
Rowlesburg... Point Marion...
Granville... Loch Lynn Heights...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 31.
Interstate 79 in West Virginia between mile markers 140 and 158.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3916 7983 3920 7983 3923 7981 3924 7982
3925 7985 3929 7986 3930 7989 3943 7989
3945 7994 3942 8001 3940 8003 3962 8015
3995 7968 3939 7932 3934 7949
TIME...MOT...LOC 2028Z 227DEG 36KT 3962 8004 3926 7986
CLThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:14 PM EDT | Special Weather Statement | PBZ | Hancock | 46 min |
| Apr 20, 4:28 PM EDT | Special Weather Statement | PBZ | Monongalia, Preston | 47 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.